Alert archive / New York / Coastal Flood Statements in 2018

Coastal Flood Statement 52, NWS New York, NY

October 10, 20184 counties in New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Oct 10, 2018, 3:17 PM EDT for 4 counties in New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Oct 12, 2018, 9:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 3:17 PM EDT (19:17 UTC)
In effect from
Oct 12, 2018, 9:00 AM EDT
Expired
Oct 10, 2018, 4:45 PM EDT
In force
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 46 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WHUS41 KOKX 101917
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
317 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
THURSDAY MORNING AND EARLY AFTERNOON...

CTZ009-010-NYZ071-111000-
/O.NEW.KOKX.CF.S.0052.181012T1600Z-181012T1900Z/
Southern Fairfield-Southern New Haven-Southern Westchester-
317 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
LATE THURSDAY MORNING AND EARLY AFTERNOON...

* LOCATIONS...Shorelines of Fairfield, New Haven, and Westchester 
  counties. 

* TIDAL DEPARTURE...Around 1 ft above astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide late Thursday morning 
  and early afternoon.

&&

$$

NYZ080-178-179-111000-
/O.NEW.KOKX.CF.S.0052.181012T1300Z-181012T1700Z/
Southwestern Suffolk-Southern Queens-Southern Nassau-
317 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE 
   THURSDAY MORNING...

* LOCATIONS...Along the south shore back bays of Queens, Nassau, 
  and southwestern Suffolk counties.

* TIDAL DEPARTURE...Around 1 to locally 2 ft above astronomical. 

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide Thursday morning.

&&

$$
1 follow-up statement
103 
WHUS41 KOKX 102045
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
445 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
THURSDAY MORNING AND EARLY AFTERNOON...

CTZ009-010-NYZ071-111000-
/O.CAN.KOKX.CF.S.0052.181012T1600Z-181012T1900Z/
/O.NEW.KOKX.CF.S.0053.181011T1600Z-181011T1900Z/
Southern Fairfield-Southern New Haven-Southern Westchester-
445 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
LATE THURSDAY MORNING AND EARLY AFTERNOON...

* LOCATIONS...Shorelines of Fairfield, New Haven, and 
  Westchester counties.

* TIDAL DEPARTURE...Around 1 ft above astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide late Thursday morning 
  and early afternoon.

&&

$$

NYZ080-178-179-111000-
/O.CAN.KOKX.CF.S.0052.181012T1300Z-181012T1700Z/
/O.NEW.KOKX.CF.S.0053.181011T1300Z-181011T1700Z/
Southwestern Suffolk-Southern Queens-Southern Nassau-
445 PM EDT Wed Oct 10 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE 
   THURSDAY MORNING...

* LOCATIONS...Along the south shore back bays of Queens, Nassau, 
  and southwestern Suffolk counties.

* TIDAL DEPARTURE...Around 1 to locally 2 ft above astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide Thursday morning.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 10, 2:32 PM EDT, 45 minutes earlier.

Area forecast discussion, Oct 10, 2:32 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
232 PM EDT Wed Oct 10 2018

.SYNOPSIS...
A frontal system approaching from the Mississippi Valley today
will interact with Tropical Cyclone Michael, steering the system
south and east of the area Thursday into Friday. High pressure
will then build in behind the system through Saturday night,
passing offshore on Sunday as a frontal system impacts the area
early next week.

Refer to the National Hurricane Center for latest forecast
information on Tropical Cyclone Michael.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast remains on track as High pressure at the surface will
be centered well off the East coast today. Meanwhile, an upper
level ridge will build over the Eastern Great Lakes, out ahead
of an approaching surface cold front moving east over the mid-
West. Some stratus continues to impact portions of Long Island,
and cant rule out a few pockets of drizzle. Southerly flow will
keep a warm and humid air mass in place today, with highs
mostly in the mid and upper 70s. Some lower 80s are expected
across northeast New Jersey, while slightly cooler conditions
can be expected across eastern Long Island and southeast
Connecticut.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Clouds will increase out ahead of the cold front. Combined with
the a humid air mass will mean temperatures will not drop much.
Lows are expected to be in the 60s region-wide, with lows of 70
not out of the question in parts of the New York City metro
area. Normal lows this time of year should be in the upper 40s
to lower 50s.

The chances for showers will increase tonight as the cold front
continues its trek eastward. However, it still seems that
heaviest rain will hold off until Thursday.

A plume of tropical moisture on the western periphery of the
high pressure off the East Coast along with a prefrontal surface
trough will be the focus for moderate to heavy rain showers on
Thursday into Thursday night. Precipitable water values well
over 2 inches will advect in from the mid-Atlantic states. This
is well above the 1.79" maximum value observed in climatology
from SPC's Sounding Climatology Page. It is still difficult to
pinpoint where and when this area of heavy rain will be, but
there is some model agreement with between 8 am and 2 pm for the
Lower Hudson Valley and perhaps into the northeast New Jersey, New
York City, and southwestern Connecticut. This axis of moderate
to heavy rain will then push southeast over Long Island and
southeastern Connecticut from 2 pm to 8 pm. Again, there is
still some uncertainty with timing and exactly how much rain due
to interaction of Tropical Cyclone Michael, which will be picked
up by this frontal system and push off the mid-Atlantic coast
Thursday night into Friday morning. Additionally, with
instability increasing on Thursday and Thursday night, there
will be a slight chance for thunderstorms.

The cold front will push off shore late Thursday night, ushering
a cooler air mass, but still above normal temperatures for
Thursday night. The chances for rain will decrease throughout
the night, from northwest to southeast.

Refer to the National Hurricane Center for latest forecast
information on Tropical Cyclone Michael.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A cold front will be passing offshore on Friday as Michael, then
expected to be a post-tropical storm, passes southeast of Long
Island. The combo of post-frontal CAA and a tightening of the
pressure gradient as Michael passes should produce some
stronger winds, with gusts 30-35 mph especially in NYC metro and
along the coast. These winds will gradually diminish late day
Fri into Fri night. Meanwhile, any rain associated with
Michael's interaction with the departing cold front, mainly
across Long Island and SE CT, should be pulling away Fri
morning. The heaviest rain directly associated with Michael will
remain well offshore.

An upper trough will then move across on Sat while sfc high
pressure builds. Think forcing from the trough should outweigh
low level CAA and help produce clouds and some showers per 00Z
ECMWF. Dry wx forecast for Sat night into Sunday in the wake of
the trough passage.

Looking longer term, a frontal system still has potential to
produce showers Mon into Mon night, then a weak frontal wave
moving up from the south in combination with a front approaching
from the west may also produce showers Tue night.

Except for daytime temps on Fri and Mon which should be fairly
close to the seasonal average, expect below average temps, with
widespread upper 30s for lows across the interior Sat night.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An approaching frontal system will interact with tropical
moisture to produce heavy showers Thursday into Thursday night.

Mainly VFR this afternoon with a brief period of IFR at KISP.
Widespread IFR ceilings are forecast to redevelop overnight
into Thursday morning with heavy rain showers primarily during
the afternoon and evening hours.

S to SW flow at 10 kt or less, increasing to 10 to 15 kt
Thursday afternoon with potential gusts up to 25 kt along the
coast.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of IFR ceilings overnight may develop
sooner than forecast.

KLGA TAF Comments: Timing of IFR ceilings overnight may develop
sooner than forecast.

KEWR TAF Comments: Timing of IFR ceilings overnight may develop
sooner than forecast.

KTEB TAF Comments: Timing of IFR ceilings overnight may develop
sooner than forecast.

KHPN TAF Comments: Timing of IFR ceilings overnight may develop
sooner than forecast.

KISP TAF Comments: IFR/MVFR possible through 20Z.

.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
.Thursday Afternoon/Night...IFR or lower likely. Rain heavy at
times, with chance of thunderstorms. S winds 5-15KT, gusting
to 20-25KT at the coastal terminals. LLWS possible.
.Friday...MVFR with a chance of showers, mainly in the morning,
then becoming VFR. Winds NW 15-20KT G25-30KT.
.Saturday-Sunday...VFR. Chance of a few showers Saturday.
.Sunday Night-Monday...Chance of MVFR in showers.

&&

.MARINE...
Winds and seas will remain below SCA levels through Wednesday
night with a weak S-SW flow.

Small Craft conditions should develop Thursday afternoon as a
strengthening southerly flow ahead of a cold front develops.
There is a low chance that some gusts approach gale force.
Seas will also build to 4-6 ft Thursday and Thursday night.

As the cold front passes offshore and as post-tropical storm
Michael passes to the SE, expect strong SCA conds with gusts
up to 30 kt, with any gale force gusts remaining SE of the
coastal ocean waters. Max seas per NWPS should be as high as
9-10 ft on the outer ocean waters.

Winds and seas will gradually diminish Fri night, with some
gusts up to 25 kt still possible on the ocean and the eastern
Sound/Bays, and some leftover 5-ft ocean seas out east Sat
morning.

&&

.HYDROLOGY...
Rain Thursday into Thursday night may be heavy at times as a
southerly LLJ transports a deep tropical moisture plume into
the area ahead of a cold front. While total rainfall from
Thursday into Friday should range from 1-1.5 inches, localized
amounts of 2-3 inches and associated areal/flash flooding can't
be ruled out, so have continued to mention in HWO.

&&

.CLIMATE...
The following are record high minimum temperatures for Wednesday
October 10, 2018 and Thursday October 11, 2018, along with the
24 hour forecast lows prior to Midnight LST.

Wed October 10...

					Record		Forecast
Central Park........69 (1949)	68
LaGuardia...........69 (2017)   69
Kennedy.............66 (2017)   67
Islip...............67 (1997)   67
Newark..............66 (2017)   67
Bridgeport..........64 (2017)   66

Thu October 11...

Central Park........68 (1949)	69
LaGuardia...........69 (1990) 	69
Kennedy.............67 (1990)	68
Islip...............66 (1990)	68
Newark..............69 (1990)	69
Bridgeport..........63 (2011)	67

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...Goodman
AVIATION...DW
MARINE...Goodman/JP
HYDROLOGY...Goodman/JP
CLIMATE...//
EQUIPMENT...//
Hazardous weather outlook, Oct 10, 3:26 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
326 AM EDT Wed Oct 10 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
326 AM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall may be possible Thursday into Thursday evening. A
cold front will approach from the west and a tropical moisture plume
will stream in from the south between offshore high pressure and
Michael, which is expected to be a tropical storm moving through the
Southeast states at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-110730-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 AM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

South winds ahead of an approaching cold front may briefly gust to
minimal gale force late Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-110730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
326 AM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:29 PM EDTFlash Flood WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more39 hr
Oct 10, 3:40 PM EDTGale WatchOKX13 hr
Oct 10, 3:40 PM EDTSmall Craft AdvisoryOKX39 hr
Oct 10, 4:45 PM EDTCoastal Flood StatementOKXNassau, Queens, Suffolk, Westchester22 hr

Nearby

Coastal Flood Statements in New York, 2018Coastal Flood Statements in Connecticut, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.